Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 131, NWS Lincoln, IL

May 20, 2025Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 2025, 4:12 PM CDT for Champaign County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2025, 4:12 PM CDT (21:12 UTC)
Expired
May 20, 2025, 4:45 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Champaign County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 634 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
634 m²/s²
0-3 km storm-relative helicity
684 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:33 PM CDT, 1 hour 39 minutes earlier. Its key messages:

  • Severe thunderstorms capable of all hazards (tornadoes, large hail, damaging winds, and locally heavy rainfall) will progress west to east across Illinois this afternoon, exiting into Indiana during the evening. As of 2pm, a tornado watch was in effect for most areas along and north of I-70.
  • A prolonged period of below normal temperatures is expected beginning Wednesday and lasting into next week. During this period, high temperatures will struggle to reach 70 degrees.
  • Some light showers are possible Wednesday (20-30%) and Thursday (20%), then a better chance for rain arrives over the weekend (40- 60%). At this time, the severe thunderstorm/flash flooding potential appears low.
Area forecast discussion, May 20, 2:33 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
233 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Severe thunderstorms capable of all hazards (tornadoes, large
  hail, damaging winds, and locally heavy rainfall) will progress
  west to east across Illinois this afternoon, exiting into
  Indiana during the evening. As of 2pm, a tornado watch was in
  effect for most areas along and north of I-70.

- A prolonged period of below normal temperatures is expected
  beginning Wednesday and lasting into next week. During this
  period, high temperatures will struggle to reach 70 degrees.

- Some light showers are possible Wednesday (20-30%) and Thursday
  (20%), then a better chance for rain arrives over the weekend
  (40- 60%). At this time, the severe thunderstorm/flash flooding
  potential appears low.

&&

.DISCUSSION...
Issued at 225 PM CDT Tue May 20 2025

*** THROUGH TONIGHT ***

A tornado watch has been issued for much of the CWA until 8pm/01z
(though the threat will be ending from west to east during the
late afternoon/evening), as an approaching MCV has spawned an
arcing band of convection. A warm front was also draped just north
of the I-74 corridor as of 19z/2pm, leaving the majority of the
ILX CWA in the warm sector. Within the warm sector, temps have
climbed into the mid or upper 70s, which is near or above what
model guidance suggested this morning. RAP- based mesoA fields
suggest SBCAPE values have climbed above 1500 J/kg. It seems the
factors supporting large hail (steep mid- level lapse rates of 8
degC/km in the 500-700mb layer per the 18z ILX sounding; wide CAPE
in the hail growth zone) are winning out over some of the
potential mitigating factors, as some of the storms have already
produced 2" hail in Morgan County. Based on the KILX VAD, low-
level winds are fairly unidirectional, resulting in 0-1km SRH less
than 100 J/kg at Lincoln as of this writing. However, KILX is
still fairly removed from the influence of the MCV, which will act
to locally back the sfc winds, and thus its reasonable that
moderate SRH values of over 100 J/kg are present near the arcing
band of storms. While deep layer shear vectors appear rather
orthogonal to the arcing convection, the robust forcing has led to
convective clusters, rather than discrete cells. All of this
activity will progress east through the evening, posing a risk of
all severe hazards, and instability could rise further across
eastern IL before storms move through this evening. Storms should
reach the IL/IN between 6-8pm, and it does not appear that there
will be a LLJ onset this evening, so no obvious increase in the
tornado potential in that regard.

We will be monitoring for the development of any flash flooding
given that overnight rainfall totals ranged generally from 0.75-
2.00". PWAT values are around 1.3", not quite as high as what was
in place during the overnight hours. Storm motions are fairly
progressive in the ILX CWA (20-35 mph to the northeast), and these
motions should help limit the flooding potential unless training
occurs.

Winds this evening will swing around to westerly, and some
lingering showers (little to no thunder) are possible (20-30%
chance) mainly north of I-72. Lows fall into the low 50s.

*** WEDNESDAY AND BEYOND ***

Much of the long term forecast period will be characterized by
upper level troughing over the eastern Great Lakes/New England.
This will translate to several days of cooler than normal
temperatures locally with highs generally in the 60s each day
through the weekend. Some light showers/drizzle are possible
(20-30%) Wed/Thurs, mainly north of I-74. It will be breezy
through the end of the work week as a sfc low slowly lifts
northeast over the eastern Great Lakes, but winds speeds should
trend lower each day after Wednesday (when gusts of up to 30 mph
are forecast). Overall, significant weather impacts appear
unlikely through the end of the week. Forecast lows should stay
warm enough (mid 40s) to avoid any frost issues during this cool
spell. Precip chances return/increase late in the weekend,
although guidance has been inconsistent in the evolution of the
associated system. For now, the blended guidance has a 40-60%
chance of rain Sat-Sun. Even into next week, the deterministic NBM
keeps forecast highs near 70F, below normal for this time of
year.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1227 PM CDT Tue May 20 2025

A warm front is near the I-74 corridor, with IFR ceilings north of
the front and MVFR/VFR ceilings to the south. A sfc low will track
across the area this afternoon resulting in scattered
showers/storms shifting from west to east. These should depart to
the east of KCMI by 23z. Scattered light showers could continue
into the evening, but the threat of thunder should end after 23z,
or 00z at the latest. Overnight another push of MVFR, or perhaps
IFR, ceilings arrives from the north. Winds will have a southerly
component this afternoon, then shift to westerly tonight and
become breezy into the daytime hours on Wednesday.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 20, 2:53 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
253 PM CDT Tue May 20 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-212000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
253 PM CDT Tue May 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will progress west to east across the area
this evening, posing a threat of tornadoes, large hail, damaging
winds, and locally heavy rainfall. Storms should exit eastern
Illinois by 8 PM this evening, after which point the rest of the
night should be free of hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through 8 PM.

Expected storm motion is toward the northeast around 40 mph.

Erwin

In the hours before

Local storm report, May 20, 3:10 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
310 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Hail             3 SW Capital Airport    39.81N 89.71W
05/20/2025  M1.50 Inch       Sangamon           IL   Trained Spotter

            Delayed report. Ping pong sized hail near
            interchange of Highway 97 and Highway 4.

&&
Local storm report, May 20, 3:25 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
325 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Funnel Cloud     2 NW Rantoul            40.32N 88.18W
05/20/2025                   Champaign          IL   Broadcast Media

&&
Local storm report, May 20, 3:37 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
337 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Dmg     3 E Knoxville           40.91N 90.23W
05/20/2025                   Knox               IL   Broadcast Media

            Tree down on I-74 blocking eastbound right
            lane.

&&
Local storm report, May 20, 3:39 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
339 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             1 S Latham              39.95N 89.16W
05/20/2025  M1.75 Inch       Logan              IL   Emergency Mngr

&&
Local storm report, May 20, 3:41 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
341 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tornado          2 S Latham              39.94N 89.16W
05/20/2025                   Logan              IL   Trained Spotter

            Rain wrapped tornado reported. Relayed by
            EMA.

&&
Local storm report, May 20, 4:10 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
410 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             Forsyth                 39.93N 88.95W
05/20/2025  E0.75 Inch       Macon              IL   Public

            Report from mPING: Dime (0.75 in.).

0325 PM     Hail             1 W Fisher              40.31N 88.36W
05/20/2025  E0.75 Inch       Champaign          IL   Public

            Report from mPING: Dime (0.75 in.).

0256 PM     Hail             2 N Leland Grove        39.80N 89.69W
05/20/2025  E0.75 Inch       Sangamon           IL   Public

            Report from mPING: Dime (0.75 in.).

0230 PM     Hail             3 W Curran              39.73N 89.82W
05/20/2025  E1.00 Inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:39 PM CDTRiver Flood WarningILXClay, Richland24 hr
May 19, 10:29 PM CDTSpecial Weather StatementILXCass, Schuyler46 min
May 19, 11:36 PM CDTSevere Thunderstorm WarningILXSchuyler23 min
May 20, 1:19 PM CDTSevere Thunderstorm WarningILXMorgan41 min
May 20, 1:32 PM CDTSevere Thunderstorm WarningILXMorgan43 min
May 20, 1:40 PM CDTSevere Thunderstorm WarningILXCass, Menard, Sangamon50 min
May 20, 2:03 PM CDTTornado WarningILXMenard, Sangamon30 min
May 20, 2:13 PM CDTTornado WarningILXSangamon33 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Tazewell, Woodford45 min
May 20, 2:31 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon44 min
May 20, 2:36 PM CDTTornado Warning Tornado observedILXLogan, Sangamon39 min
May 20, 3:11 PM CDTTornado WarningILXDeWitt, Logan, Macon, Sangamon49 min
May 20, 3:14 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion31 min
May 20, 3:30 PM CDTAreal Flood AdvisoryILXPeoria, Tazewell, Woodford2 hr
May 20, 3:50 PM CDTTornado WarningILXDeWitt, McLean12 min
May 20, 3:53 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean37 min
May 20, 3:54 PM CDTTornado WarningILXDeWitt, Macon, Piatt36 min
May 20, 4:24 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion51 min
May 20, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Piatt48 min
May 20, 4:33 PM CDTSevere Thunderstorm WarningILXChampaign, McLean12 min
May 20, 4:47 PM CDTTornado WarningILXChampaign, Vermilion43 min
May 20, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Vermilion65 min
May 20, 5:26 PM CDTTornado Warning Tornado observedILXVermilion34 min
May 20, 5:31 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion23 min
May 20, 6:07 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.